Georgia, 2003Flash Flooding and Hail in Georgia, July 16, 2003
July 16, 2003 · NWS FFC · 11 events in 8 counties and zones
6 flash flood, 3 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT WED JUL 16 2003
PATTERN REMAINS FAIRLY STATIC...STRONG WESTERN RIDGE POKING EAST
OVER THE REGION KEEPING A SLIGHT LID ON ACTIVITY ASSOCIATED WITH
WEAK FRONTAL BOUNDARY OOZING SOUTH INTO THE STATE TONIGHT. THERE
IS ENOUGH INSTABILITY PRESENT FOR A FEW STRONG STORMS THIS EVENING.
DRIER...SLIGHTLY LESS UNSTABLE AIRMASS INFILTRATES NORTHERN 1/2 OF
THE FORECAST AREA TOMORROW...AND WITH UPPER RIDGE STILL PRESENT
OVER THE REGION...ONLY WIDELY SCATTERED AFTERNOON CONVECTION IN THE
SOUTH. AS WE HEAD INTO THE END OF THE WEEK...WESTERN UPPER RIDGE
CONTRACTS AS EASTERN TROUGH SLOWLY DEEPENS DOWN THE EAST COAST
THROUGH THE END OF THIS FORECAST. AT THE SURFACE...WEAK TROUGHINESS
REMAINS ACROSS NORTH GEORGIA INTO EARLY NEXT WEEK. SCATTERED...MAINLY
DIURNAL...CONVECTION EXPECTED THROUGH THIS FORECAST (HECK...THROUGH
THE END OF SUMMER) WITH POSSIBLY A SLIGHTLY BETTER CHANCE AROUND
TUESDAY OF NEXT WEEK AS NEXT WEAK FRONTAL SYSTEM MOVES INTO THE
REGION.
TEMPERATURES SEASONAL (HOT) THROUGH THIS FORECAST.
.PRELIMINARY POINT TEMPS/POPS...
KATL 73 90 70 90 / 30 10 10 20
KAHN 71 91 70 90 / 30 10 10 20
KGVL 69 89 69 89 / 30 10 10 20
KRMG 70 91 70 90 / 20 10 10 20
KCSG 74 92 73 92 / 30 20 20 30
KMCN 73 93 72 91 / 30 20 20 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
20
Hazardous weather outlook, Jul 16, 10:20 AM EST, 5 hours 6 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH NORTH GEORGIA THROUGH
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 8 PM.
.DISCUSSION...
A MOIST AIRMASS CONTINUES ACROSS THE AREA. CAPES OF 2000 TO 3000
CAN BE EXPECTED...WITH LIFTED INDICES RANGING FROM MINUS 4 TO MINUS
8 THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE.
.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF THE POSSIBLE SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
.OTHER HAZARDS...
A FEW OF THE THUNDERSTORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS COULD PRODUCE URBAN AND SMALL STREAM
FLOODING.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 16, 12:27 PM EST, 2 hours 59 minutes before
GAZ007-161800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EDT WED JUL 16 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND HEAVY RAIN
IN GILMER COUNTY UNTIL 200 PM EDT...
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL GILMER COUNTY...MOVING
SOUTHEAST AT 5 MPH.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 200 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
ALSO...RAINFALL OF UP TO 2 INCHES AN HOUR IS POSSIBLE.
Special weather statement, Jul 16, 12:58 PM EST, 2 hours 28 minutes before
GAZ019-161845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT WED JUL 16 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FLOYD COUNTY UNTIL
245 PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL FLOYD COUNTY...MOVING SOUTH AT
5 MPH.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
ALSO...RAINFALL OF UP TO 2 INCHES AN HOUR IS POSSIBLE.
Special weather statement, Jul 16, 1:45 PM EST, 1 hour 41 minutes before
GAZ020-161915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT WED JUL 16 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND INTENSE LIGHTNING IN
SOUTHERN BARTOW COUNTY NTIL 315 PM EDT...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARTERSVILLE...MOVING SOUTHEAST AT 10 MPH.
LOCALLY HEAVY RAIN MAY CAUSE TROUBLESOME STREET FLOODING.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 315 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 16, 2:02 PM EST, 1 hour 24 minutes before
GAZ015-161940-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT WED JUL 16 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND INTENSE LIGHTNING IN
LUMPKIN COUNTY UNTIL 340 PM EDT...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF DAHLONEGA...MOVING
SOUTHEAST AT 10 MPH. LOCALLY HEAVY RAIN COULD CAUSE TROUBLESOME
STREET FLOODING. PEOPLE OUTDOORS SHOULD SEEK SHELTER TO AVOID
LIGHTNING.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 330 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 16, 3:08 PM EST, 18 minutes before
GAZ007-162045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT WED JUL 16 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND INTENSE LIGHTNING IN
GILMER COUNTY UNTIL 445 PM EDT...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GILMER COUNTY JUST SOUTHEAST OF
ELLIJAY...MOVING SOUTHEAST AT 10 MPH. LOCALLY HEAVY RAIN COULD CAUSE
TROUBLESOME STREET FLOODING. PEOPLE OUTDOORS SHOULD SEEK SHELTER TO
AVOID LIGHTNING.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 445 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Event by event
6 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
Flash Flood, Gilmer
- When
- July 16, 3:26 PM EST to 8:15 PM EST
- Where
- Gilmer County, Ellijay
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer county 911 center, along with the Times Courier of Ellijay, reported that excessive rainfall of three to seven inches in a one to three hour period had resulted in extensive flooding, especially along and near Georgia Highway 52 from Ellijay to Cartecay. Oiltown, Turkey, Clear, and Harris Branch Creeks had all quickly risen well out of their banks flooding out adjacent areas, several roads and bridges, and some homes. Major flooding was also reported on the Coosawattee River as it flows toward Carters Lake. Several people in the area had to be rescued from flood waters. Several roads and bridges in the area were washed out and many had to be closed. At least one home and a church were washed away by the raging flood waters of the Harris Branch Creek. The House of Prayer Chapel on Georgia Highway 382 was completely lifted from its foundation, turned sideways, and moved more than 20 feet down the river. Another log home nearby, also along Harris Branch Creek, was likewise removed from its foundation, at which point it crumbled apart as it was swept down the flooded creek. One person, who was in the home at the time, rode the home down the river for nearly an hour before she was able to escape from a second story window with just minor injury. The home was reduced to splinters shortly thereafter. In Cartecay, the Cartecay Townhouses were flooded as well as 12 mobile homes in the Maple Village Mobile Home Park. There were numerous reports of automobiles, trees, parts of homes, decks, and even appliances such as refrigerators being washed down the Coosawattee river toward Carters Lake. Several people in the area had to be rescued from flood waters. As many as 50 people had to take shelter in the Gilmer County Highschool.
Flash Flood, Lumpkin
- When
- July 16, 3:30 PM EST to 4:30 PM EST
- Where
- Lumpkin County, 3 mi NW of Dahlonega
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.500, -84.500
The Lumpkin county 911 center reported that flash flooding had occurred in a small area northwest of Dahlonega, resulting in damage to Horton Road.
Thunderstorm Wind, Jackson
- When
- July 16, 4:00 PM EST
- Where
- Jackson County, Commerce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.567, -84.700
The Jackson county 911 center reported that a couple of trees had been blown down.
Thunderstorm Wind, Gilmer
- When
- July 16, 4:02 PM EST to 4:30 PM EST
- Where
- Gilmer County, 3 mi S of Ellijay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
A storm spotter, as well as the Gilmer county 911 center, reported that a number of trees and some power lines had been blown down in the southern areas of the county, particularly just south of Ellijay and along Georgia Highway 52 southeast of Ellijay.
Hail, Pickens
- When
- July 16, 4:20 PM EST to 4:35 PM EST
- Where
- Pickens County, Talking Rock
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
The Pickens county 911 center reported penny-sized hail in Talking Rock and the public reported penny-sized hail in Ludville.
Thunderstorm Wind, Gordon
- When
- July 16, 5:15 PM EST
- Where
- Gordon County, Oakman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.733, -83.850
The Gordon county 911 center reported that a number of trees were down across the eastern portion of the county.
Flash Flood, Union
- When
- July 16, 5:26 PM EST to 7:15 PM EST
- Where
- Union County, Ivy Log
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -83.450
The public reported that several roads in the area were flooded with several inches of water flowing over the roads.
Flash Flood, Fannin
- When
- July 16, 5:28 PM EST to 7:15 PM EST
- Where
- Fannin County, Morganton
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The public reported that several roads in the area were flooded with several inches of water flowing over the roads.
Flash Flood, Pickens
- When
- July 16, 5:35 PM EST to 9:15 PM EST
- Where
- Pickens County, West Portion
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
The Pickens county 911 center, as well as the public reported that a number of roads were flooded and impassable, especially around Ludville and Hinton. Excessive rainfall of two to six inches in a three hour or less period had occurred. At one location, at least one-half foot of water was reported to have been flowing across Georgia Highway 53 near Ludville. The river gage on the Talking Rock Creek at Talking Rock rose eight feet in just 30 minutes.
Hail, Walton
- When
- July 16, 5:40 PM EST to 6:00 PM EST
- Where
- Walton County, Walnut Grove
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.650, -84.483
The public reported penny-sized hail.
Flash Flood, Gordon
- When
- July 16, 5:50 PM EST to 8:00 PM EST
- Where
- Gordon County, Oakman
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.503, -84.876 (the zone’s center; the record gives no point)
The Gordon county 911 center reported that a number of roads across the eastern portion of the county were flooded and impassable. Rainfall of three to seven inches in a three hour or less period had occurred. Water was flowing over U.S. 411 at Oakman. One road in the eastern portion of the county was completely washed out. One person had to be rescued from flood waters in the eastern portion of the county. Lick Creek, Redbud Creek, and Dry Creek all quickly rose into flood stage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2003$37,000 · 50 kt wind · 6 events
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
- Hail and Damaging Wind in North Carolina, July 16, 2003$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369416, 5369101, 5369417, 5369418, 5369419, 5369421, 5368858, 5368857, 5369420, 5368859, 5368856.